Alert archive / Delaware / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 28, 2020, 5:37 PM EDT for New Castle County, Delaware; Cecil County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 5:37 PM EDT (21:37 UTC)
- Expired
- Jun 28, 2020, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties New Castle County, DE, Cecil County, MD
The radar
The Dover AFB radar (KDOX), 85 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458
WWUS81 KPHI 282137
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
537 PM EDT Sun Jun 28 2020
DEZ001-MDZ008-012-PAZ102-282215-
New Castle-Cecil-Kent-Eastern Chester-
537 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...NORTHERN
KENT...CECIL AND SOUTH CENTRAL CHESTER COUNTIES...
At 536 PM EDT, radar indicated strong thunderstorms were located
along a line extending from North Star to Charlestown to near
Hollywood Beach to Aberdeen to Fallston. Movement was southeast at 25
mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Wilmington, Newark, Middletown, Elkton, Calvert, Elsmere, New Castle,
North East, West Grove, Delaware City, Charlestown, Newport,
Cecilton, Betterton, Blake, Stanton, Glasgow, Bohemias Mills, Bay
View and Saint Georges.
This includes the following highways...
Interstate 95 in Delaware between mile markers 0 and 14.
Interstate 95 in Maryland between mile markers 93 and 109.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3934 7616 3933 7614 3937 7611 3937 7606
3943 7600 3946 7601 3952 7598 3955 7603
3955 7608 3966 7609 3985 7578 3972 7549
3963 7556 3960 7555 3933 7570 3933 7590
3930 7618
TIME...MOT...LOC 2136Z 306DEG 20KT 3975 7577 3958 7595 3951 7601 3951
7621 3953 7643
$$
JEOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:34 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 28, 3:34 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 334 PM EDT Sun Jun 28 2020 .SYNOPSIS... A cold front will cross the area today, pushing offshore into the overnight. A mid-level area of low pressure will push southward, lingering through the better part of the workweek, bringing chances for afternoon showers and thunderstorms. The low will finally push out towards the end of the workweek, and a backdoor cold front may push through the area on Friday. && .NEAR TERM /THROUGH TONIGHT/... The main focus for this evening with be the threat for severe weather late this afternoon and this evening. A cold front continues to approach the area from the west this afternoon, with a pre- frontal/lee-side trough in place across the Mid-Atlantic region. Meanwhile, a short wave/vorticity impulse is approaching the area as well. CAPE values have increased to 1,500-2,500+ J/kg. While shear is not overly strong, only about 20-30 knots due to weak mid-level flow of around 30-35 knots, the instability should make up for the lack of shear and help to create some strong to severe thunderstorms. There is a fair amount of dry air forecast in the mid-levels, so even though the freezing level is fairly high, 13,000-14,000 feet, this dry air could help to lower the wet-bulb 0 height to near 10,000-11,000 feet and enhance the chance for large hail development with the strongest thunderstorms. Also, this dry air could help lead to locally damaging winds if storms develop, especially with DCAPES forecast near 1000 J/kg. Therefore, much of the area remains in under a Marginal Risk for severe weather, with portions of northern New Jersey and northeast Pennsylvania under a Slight Risk, which is also under a Severe Thunderstorm Watch. Shower and thunderstorm activity will begin to wane toward sunset as we begin to lose daytime heating and as the cold front moves across the area. The cold front is expected to be offshore by midnight, so any showers or thunderstorms should be over by that point. The rest of the overnight will remain precipitation free behind the cold front. However, there could be some patchy fog develop where winds become light and variable and skies clear out. Widespread dense fog is not expected, but the thickest fog will likely form where precipitation forms. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... For Monday-Tuesday, a mid/upper low will continue to move southward out of southeast Canada and move across the northeast states, while ridging develops to our west. Interestingly, even with the closed low across the northeast, our temperatures are forecast to be near or above normal through Tuesday, especially Monday when temperatures will be several degrees above normal. There will be multiple short wave/vorticity impulses rounding the low and moving across the area Monday through Wednesday. However, Monday is expected to be dry as there is limited moisture forecast, but as we move into Tuesday, moisture increases, and shower chances will build through the day. There will be some instability, so there will also be a chance of thunderstorms. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The extended will begin with the closed mid-lvl low more or less overhead on Wed, before getting kicked out late Thursday. For the remainder of the week the pattern over North America will largely be dominated by a SW-NE oriented ridge centered over the SW US. The ridge axis will remain far enough west that various waves in NW flow may continue to impact the area into the weekend. The strongest of these may be capable of pushing a backdoor cold front through our area on Friday, but guidance is not in agreement on whether this boundary will push through our area. Heading into next weekend the picture gets more muddled as high pressure prevails to our north, while a cutoff low takes shape south of our area, and it is difficult to determine which feature's influence will prevail over us. There will likely be storm chances each day through the period, first associated with the closed low, and then associated with the NW flow disturbances and associated weak fronts. As mentioned in the previous discussion, Wednesday looks like the most likely day for precipitation due to the low being more or less overhead. Beyond that, mostly retained 20-30 PoPs for the remainder of the period (focused near the diurnal convective maximum) as the overall forcing is not overly strong, but confidence in a completely dry day is low at this time. Temperatures will begin near climo on Wed, but then trend warmer through Friday as the mid-lvl low moves out. High temperatures in the 90s are possible on Friday with heat indices in the mid 90s possible. However, don't think heat advisory criteria is likely given that deep northerly flow is not the ideal configuration for a really oppressive heat setup. Temperatures should be cooler into the weekend, assuming the backdoor front makes it into our area (rather than gets hung up to our north as championed by some GEFS members). && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of today-Tonight...There remains a chance for showers and thunderstorms to impact the TAF sites. Conditions could temporarily lower to MVFR or IFR. The best timing for the storms is 19z-21z for ABE/RDG, 21z-23z for ILG/PHL/PNE/TTN, and 23z-01z for ACY/MIV. Outside of any showers and thunderstorms, VFR conditions will prevail for the first half of the night. Patchy fog may develop late in the overnight and toward daybreak Monday, which could lead to lower visibilities. We have only included a TEMPO group for 6SM for now until confidence increases in how low the visibility will get. Winds will be mostly southwest to west 5-10 knots, before diminishing overnight as winds shift to the west to northwest. Moderate confidence. Monday-Monday night...VFR conditions will prevail Monday through Monday night. North-northwest winds 5-10 knots, with a seabreeze developing during the afternoon, becoming light and variable overnight. High confidence. Outlook... Tuesday-Tuesday night...Mostly VFR conditions expected. A chance of showers or thunderstorms which may temporarily lead to lower conditions. Wind will vary from northeast to southeast 5-10 knots. Moderate confidence. Wednesday...VFR conditions prevailing but scattered-numerous afternoon showers and thunderstorms expected . Variable winds from 5 to 10 knots. Moderate confidence. Thursday...VFR conditions expected with afternoon showers and thunderstorms possible and northwesterly winds from 5 to 10 knots. Moderate confidence. Friday...VFR with some potential for afternoon showers and thunderstorms. Northerly winds from 5 to 10 knots with gusts to 15 knots, especially along the coast. Low confidence. && .MARINE... Tonight-Tuesday...Conditions are expected to remain below advisory levels through the period, although seas may approach 3-4 feet at times and winds may gust around 20 knots at times. Outlook... Wednesday...Southerly winds from 5 to 10 knots with gusts to 15 knots. Seas ranging from 1 to 3 feet. Thursday...Similar to Wednesday with southerly winds from 5 to 10 knots with gusts to 15 knots in the afternoon. Seas ranging from 1 to 3 feet. Friday...Northwesterly winds turning easterly into the afternoon from 5 to 10 knots with gusts from 15 to 20 knots. Seas ranging from 2 to 4 feet. Rip Currents... With seas 2-3 feet or less and a 5-8 second period, the risk of rip currents will remain low for the rest of today and tonight. On Monday, seas remain around 2 feet, but the period increases to 10 seconds. The rip current risk is likely to remain low through Monday. && .EQUIPMENT... The NOAA Weather Radio All Hazards broadcast from Hibernia Park, PA (WNG704) remains off the air until further notice due to damage to the antenna during the June 3 Derecho. The NOAA Weather Radio All Hazards broadcast from Allentown, PA (WXL39) remains off the air due to a mechanical failure and is awaiting parts for repair. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Carr Near Term...Robertson Short Term...Robertson Long Term...Carr Aviation...Carr/Robertson Marine...Carr/Robertson Equipment...
Hazardous weather outlook, Jun 28, 3:40 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 340 PM EDT Sun Jun 28 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ054-060-061-070-071- 101>106-291945- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Mercer- Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland- Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean-Southeastern Burlington-Carbon-Berks-Lehigh-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 340 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms during the afternoon and early evening may be accompanied by locally strong wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. NJZ001-007>010-012-PAZ055-062-291945- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Monroe-Northampton- 340 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-291945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Scattered thunderstorms during the afternoon and early evening may be accompanied by locally strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jun 28, 2:23 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
223 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 3 NNW HIGH POINT 41.36N 74.69W
06/28/2020 E1.50 INCH SUSSEX NJ PUBLIC
SOCIAL MEDIA VIDEO OF HAIL THE SIZE OF PING
PONG BALLS ON THE NY/NJ STATE BORDER. TIME
ESTIMATED FROM RADAR.
&&
CMSSpecial weather statement, Jun 28, 4:28 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
428 PM EDT Sun Jun 28 2020
PAZ060-061-282100-
Lehigh-Berks-
428 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS AND WEST
CENTRAL LEHIGH COUNTIES...
At 428 PM EDT, a strong thunderstorm was located over McKeansburg, or
8 miles south of Tamaqua, moving southeast at 20 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Kutztown, Fleetwood, Lenhartsville, Wanamakers and New Tripoli.
This includes Interstate 78 in Pennsylvania between mile markers 33
and 46.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4063 7600 4065 7598 4069 7587 4070 7583
4065 7563 4045 7581 4060 7601
TIME...MOT...LOC 2028Z 304DEG 16KT 4068 7598
JEOLocal storm report, Jun 28, 4:38 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 NW MENDHAM 40.81N 74.63W
06/28/2020 E0.70 INCH MORRIS NJ PUBLIC
&&
CMSSpecial weather statement, Jun 28, 5:06 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
506 PM EDT Sun Jun 28 2020
PAZ060-061-282130-
Lehigh-Berks-
506 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKS AND CENTRAL
LEHIGH COUNTIES...
At 505 PM EDT, a strong thunderstorm was located near Lenhartsville,
or 16 miles southeast of Tamaqua, moving southeast at 15 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Allentown, Emmaus, Kutztown, Topton, Lyons, Lenhartsville, Ancient
Oaks, Claussville, Macungie and Alburtis.
This includes the following highways...
Northeast Extension between mile markers 52 and 56.
Interstate 78 in Pennsylvania between mile markers 37 and 56.
LAT...LON 4057 7591 4067 7579 4066 7572 4055 7548
4038 7569
TIME...MOT...LOC 2105Z 310DEG 15KT 4058 7582
JEOLocal storm report, Jun 28, 5:24 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 SSE WEST BRADFORD TWP 39.97N 75.73W
06/28/2020 E0.25 INCH CHESTER PA PUBLIC
MPING REPORT.
&&
CMSSpecial weather statement, Jun 28, 5:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
537 PM EDT Sun Jun 28 2020
DEZ001-MDZ008-012-PAZ102-282215-
New Castle-Cecil-Kent-Eastern Chester-
537 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...NORTHERN
KENT...CECIL AND SOUTH CENTRAL CHESTER COUNTIES...
At 536 PM EDT, radar indicated strong thunderstorms were located
along a line extending from North Star to Charlestown to near
Hollywood Beach to Aberdeen to Fallston. Movement was southeast at 25
mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Wilmington, Newark, Middletown, Elkton, Calvert, Elsmere, New Castle,
North East, West Grove, Delaware City, Charlestown, Newport,
Cecilton, Betterton, Blake, Stanton, Glasgow, Bohemias Mills, Bay
View and Saint Georges.
This includes the following highways...
Interstate 95 in Delaware between mile markers 0 and 14.
Interstate 95 in Maryland between mile markers 93 and 109.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3934 7616 3933 7614 3937 7611 3937 7606
3943 7600 3946 7601 3952 7598 3955 7603
3955 7608 3966 7609 3985 7578 3972 7549
3963 7556 3960 7555 3933 7570 3933 7590
3930 7618
TIME...MOT...LOC 2136Z 306DEG 20KT 3975 7577 3958 7595 3951 7601 3951
7621 3953 7643
JEOThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:15 PM EDT | Special Weather Statement | PHI | Sussex | 30 min |
| Jun 28, 1:22 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 38 min |
| Jun 28, 2:02 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex, Warren | 13 min |
| Jun 28, 3:20 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 40 min |
| Jun 28, 3:41 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Somerset | 36 min |
| Jun 28, 5:06 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex | 39 min |
| Jun 28, 5:14 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Warren | 46 min |
| Jun 28, 5:48 PM EDT | Severe Thunderstorm Warning | PHI | Morris | 27 min |
| Jun 28, 5:49 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Somerset | 15 min |
| Jun 28, 5:59 PM EDT | Special Marine Warning | PHI | 61 min | |
| Jun 28, 6:15 PM EDT | Severe Thunderstorm Warning | PHI | Morris | 30 min |
| Jun 28, 7:58 PM EDT | Special Marine Warning | PHI | 62 min | |
| Jun 28, 4:28 PM EDT | Special Weather Statement | PHI | Lehigh | 32 min |
| Jun 28, 5:06 PM EDT | Special Weather Statement | PHI | Lehigh | 24 min |
| Jun 28, 5:09 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 36 min |
| Jun 28, 5:56 PM EDT | Special Weather Statement | PHI | Berks | 34 min |
| Jun 28, 6:41 PM EDT | Severe Thunderstorm Warning | PHI | Kent, New Castle | 34 min |
| Jun 28, 6:57 PM EDT | Severe Thunderstorm Warning | PHI | Kent | 48 min |
| Jun 28, 7:40 PM EDT | Special Weather Statement | PHI | Kent | 35 min |
| Jun 28, 6:16 PM EDT | Special Weather Statement | PHI | Kent | 44 min |
Nearby
Special Weather Statements in Delaware, 2020Special Weather Statements in Maryland, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.